MAUDE Adverse Event Report: MEDTRONIC SOFAMOR DANEK USA, INC UCSS; BIT, DRILL

MEDTRONIC SOFAMOR DANEK USA, INC UCSS; BIT, DRILL
Model Number 873-007
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/22/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Information was reported from a healthcare professional (hcp) via a medtronic representative regarding a patient implanted with a spinal product using a drill bit for a magal method.It was reported that the pilot hole creation was planned at c1-2 with magal method.After the pilot hole was created with drill bit, the drill was removed.At that time, the drill of the tip of drill bit was noted to be broken.It was unknown when did the breakage occur.There was no problem with creating the pilot hole.Since the broken part of the drill was above the bone surface, the drill was turned with pliers and removed.After that, the operation was completed without problems.The drill bit was fractured unintentionally during use.The instrument broke and there was no fragment of the instrument remaining in the patient's body.There was a possibility that the instrument was bent because the drill guide was tilted to the caudal side.It was considered possible that the product was broken due to bending and deterioration over time.The event was associated with a patient.There were no patient symptoms or complications as a result of this event.The patient came in contact with the reported product.The pre-op diagnosis was aas.There was a delay of less than 60 minutes in the overall procedure time.There was no treatment or additional surgery/ hospitalization/ revision surgery necessary as a result of this event.No health damage in the patient was reported.The product will not be replaced by a medtronic product.No further complications were reported/ anticipated.
 
Additional Manufacturer Narrative
Product analysis part# 873-007, lot# ng18l012 after visual and optical examination and functional testing, it appears that the tip of the drill bit has sheared off.The fracture appears to be the result of overload.The flutes on the drill bit¿s tip are worn and could have caused the bit to bind and break.Updated eval.Code method and eval.Code result post analysis.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
UCSS
Common Device Name
BIT, DRILL
Manufacturer (Section D)
MEDTRONIC SOFAMOR DANEK USA, INC
4340 swinea rd
memphis TN 38118
MDR Report Key11146042
Report Number1030489-2021-00038
Device Sequence Number10974271
Product Code HTW
UDI-Device Identifier00673978067704
UDI-Public00673978067704
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number873-007
Device Catalogue Number873-007
Device Lot NumberNG18L012
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/07/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/22/2020
Supplement Date Received by Manufacturer06/02/2021
Initial Report FDA Received Date01/11/2021
Supplement Report FDA Received Date06/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1